Related Experiment Videos
Methimazole-induced aplastic anemia caused by hypocellular bone marrow with plasmacytosis
Akemi Yamamoto1, Yasuyuki Katayama, Koji Tomiyama
1Internal Medicine, The Japan Self-Defense Forces Central Hospital, Tokyo, Japan. User931115@aol.com
Abstract:
Aplastic anemia is a rare but severe complication of methimazole (MMI) treatment for Graves' disease. We present a case of a 53-year-old Japanese female who had been treated with 30 mg/d of MMI for 30 days for Graves' disease and was subsequently admitted to the Japan Self Defense Forces (JSDF) Central Hospital with a mild sore throat and high-grade fever that began the previous day. The patient had a reduced white blood cell count (WBC) count of 0.9 x 10(3) per microliter with severe granulocytopenia and increased lymphocytes, a platelet count of 49 x 10(3) per microliter, and hemoglobin of 10.6 g/dL. Bone marrow (BM) aspirates showed hypocellular bone marrow with plasmacytosis. Because of poor recovery of her peripheral blood values after withdrawal of MMI, she was given transfusions of platelets and erythrocytes thereafter. This is the second report of plasmacytosis in bone marrow of MMI-induced aplastic anemia, and suggests that immunogenic mechanisms may cause this rare complication.
Insights
Methimazole (MMI) can cause rare aplastic anemia in Graves' disease patients. This case highlights bone marrow plasmacytosis, suggesting immune mechanisms in MMI-induced aplastic anemia.
Area of Science:
- Endocrinology
- Hematology
- Pharmacology
Background:
- Graves' disease is an autoimmune disorder treated with methimazole (MMI).
- Aplastic anemia is a severe, rare adverse effect of MMI therapy.
- Early identification and management are crucial for patient outcomes.
Observation:
- A 53-year-old female presented with fever and sore throat after 30 days of MMI treatment.
- Laboratory results revealed severe leukopenia, granulocytopenia, and thrombocytopenia.
- Bone marrow aspirates showed hypocellularity with significant plasmacytosis.
Findings:
- The patient was diagnosed with methimazole-induced aplastic anemia.
- Peripheral blood counts showed poor recovery despite MMI withdrawal.
- Bone marrow plasmacytosis was observed, a rare finding in MMI-induced aplastic anemia.
Implications:
- This case suggests potential immunogenic mechanisms underlying MMI-induced aplastic anemia.
- Further research into the immunopathology of MMI adverse effects is warranted.
- Awareness of this rare complication is important for clinicians managing Graves' disease.
Related Concept Videos
Graves Disease II: Pathophysiology
Bone Marrow Sampling and Transplants
The transplant begins with high doses of chemotherapy and radiation treatment, which aim to destroy the...
Induced Pluripotent Stem Cells
Somatic cells are...
Hybridoma Technology
Hybridoma Selection
Commonly used fusion techniques — electroporation, polyethylene glycol...